Pharyngitis risk increased by oral antibiotics for acne

The risk of pharyngitis is greatly increased by oral antibiotic treatment for acne, research suggests.

Acne vulgaris (Photograph: SPL)
Acne vulgaris (Photograph: SPL)

Patients on such treatments had over four times greater risk of the infection compared with those not taking antibiotics, research showed.

Researchers from the University of Pennsylvania assessed 576 participants. Of the 306 with acne, 36 received oral antibiotics for acne and 96 used topical antibiotics.

A total of 210 patients - 36% - had a history of pharyngitis in the past month. Those taking oral antibiotics were 4.3 times more likely to have had an episode than those not on antibiotics.

Study authors said that while the cause of the infection was not clear, it was not due to group A streptococcus.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus